What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 22, 12:26 PM MST, 5 hours 49 minutes earlier.
Area forecast discussion, Aug 22, 12:26 PM MST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
126 PM MDT Thu Aug 22 2024
.DISCUSSION...
Hot, dry and windy is the theme for much of the day today before
things change quite a bit for the weekend. For the rest of today,
expect S/SW winds to remain breezy through the afternoon, likely
subsiding a touch overnight, before ramping up once again
throughout the day Friday. Precipitation will move north out of
Utah during the late afternoon potentially sparking some showers
and thunderstorms across the easternmost portions of the forecast
area. Coverage looks rather isolated however and hi-res CAMs have
differences in opinion on timing and coverage. Nevertheless, it
will be possible. A better surge of moisture looks to push into
the area after sunrise Friday bringing another round of showers
and isolated/scattered thunderstorms which will likely linger into
the evening hours. Thunderstorm coverage looks like it'll
primarily be focused in the eastern highlands although we could
get some tstms into the Snake Plain and central mountains as well.
Thunderstorm chances and coverage will increase the further east
you go, closer to the Wyoming border. These storms will be
possible of producing gusty winds and some small hail.
In addition to the precip, winds will be quite breezy tomorrow
regionwide. Accordingly, a Lake Wind Advisory has been issued for
the American Falls Reservoir throughout the daylight hours
tomorrow to account for this. The winds and precip will slowly
taper off as we move into the late evening Friday and head towards
Saturday AM. On Saturday, the weather will turn noticeably cooler
for the first time in a few months. An upper level trough will
begin to exert its influence across much of the Pacific NW
bringing increased cloud cover and much cooler temperatures.
Models have come into agreement a larger mid-level low splitting
into two with one piece heading north into British Columbia with
the other hanging around in southern Oregon/northern California.
The northernmost feature appears to be taking much of the moisture
with it on Saturday so PoPs have trended down quite a bit over
the last few forecasts. Saturday looks mostly dry now for much of
the region outside of some shower chances across the central
mountains. Sunday looks like we'll get a bit more moisture in here
allowing for PoPs regionwide but QPF is not overly impressive.
What this feature will bring though is much cooler temperatures
for the weekend with highs expected in the 60s and 70s in the
lower valleys and even cooler across the higher terrain. Saturday
also looks a touch breezy as well (15-20 mph) so that combined
with the cooler temps will certainly bring a touch of fall to the
region. Overnight lows in the 30s and 40s for most spots also will
serve as a reminder that autumn is quickly inching closer.
As we move into the workweek, the trough will lift allowing
temperatures to gradually climb Monday and Tuesday back a bit
closer towards normal and keeping things mostly dry. It does
appear that the warmup will be short-lived though as models show
yet another trough sweeping down out of western Canada on
Wednesday and Thursday and this would bring us another drop in
temperatures for midweek. As of now, it doesn't appear that it
will be quite as cool as what we're expecting for this weekend but
that could still change. For now, the forecast calls for highs
generally in the 70s in the lower valleys though. McKaughan
&&
.AVIATION...
VFR conditions this afternoon with skies remaining mostly clear
although clouds cover and precip chances gradually begin to
increase during the evening and overnight. Winds will remain
breezy for much of the period as we being to feel the influence of
an upper level trough that will impact the area through the
weekend. Breezy S/SW winds in the 15-25kt range with even higher
gusts are expected. They'll likely lessen a touch overnight, but
not much, before increasing once again for much of the day Friday.
Looks like precip will avoid most terminals this evening and
overnight but could sneak in to KPIH, KIDA and KDIJ by late
morning/early afternoon tomorrow. Still a bit of uncertainty
though so the forecast remains dry, for now, but could need
VCSH/VCTS for the 00Z forecast. McKaughan
&&
.FIRE WEATHER...
Red Flag Warnings continue this afternoon until 9PM for Fire Zones
422, 425, 427 and 476 as breezy winds and low RHs will combine for
critical fire weather conditions. Zone 410 will see the Red Flag
continue in to the early AM hours as the dry, windy weather early
transitions to some thunderstorm potential later tonight and
overnight. It looks rather isolated in coverage and things may
even be trending a bit drier but for continuity and messaging
sake, will let it ride as is. Winds will remain breezy into the
day tomorrow and may be even windier in some spots. The big
difference will be increased RHs as moisture surges into the
region. The western half of the region will be driest, namely 425,
427. 422 and 475 but it does appear RHs will remain above 15% for
much, if not all of those areas tomorrow, so not planning on any
Red Flags at this time. Much further east, RHs are much higher but
thunderstorms will be the greater threat. That being said,
coverage looks isolated to scattered, at best. 411 probably has
the best chance for seeing SCT coverage but parts of 413 and 410
will as well. Nevertheless, after coordination with EIIFC about
the threats for tomorrow, decided to hold off on a RFW.
Things will be much cooler as we move into the weekend and early
next week with even some snow possible above 9000 ft or so. Any
precip will likely be more showery in nature and not expecting
much tstm potential Saturday and beyond. That being said, no
significant fire weather concerns in the extended portion of the
forecast at this time. McKaughan
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ422-425-427-
476.
Red Flag Warning until 4 AM MDT Friday for IDZ410.
&&
In the hours before
Special weather statement, Aug 22, 5:54 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Pocatello ID
654 PM MDT Thu Aug 22 2024
IDZ052-053-062>064-230130-
Arco/Mud Lake Desert ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Caribou Range ID-Blackfoot Mountains ID-
654 PM MDT Thu Aug 22 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN JEFFERSON...
NORTHWESTERN BONNEVILLE AND SOUTHWESTERN MADISON COUNTIES THROUGH 730
PM MDT...
At 654 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Roberts to 9 miles
southeast of Ririe Reservoir. Movement was north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Idaho Falls, Rigby, Ririe Reservoir, Lorenzo, Ammon, Iona, Ucon,
Menan, Ririe, Roberts, Lewisville, Archer, Sage Junction, Osgood,
Thornton, Kettle Butte, and Heise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4395 11236 4357 11129 4331 11165 4356 11241
TIME...MOT...LOC 0054Z 201DEG 22KT 4362 11231 4341 11165
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MacKayLocal storm report, Aug 22, 5:58 PM MST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
658 PM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM Tstm Wnd Gst 2 NW Idaho Falls 43.52N 112.07W
08/22/2024 M53 MPH Bonneville ID ASOS
ASOS station KIDA Idaho Falls Regional
Airport.
&&Local storm report, Aug 22, 6:02 PM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
702 PM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tstm Wnd Gst 16 W Osgood 43.55N 112.42W
08/22/2024 M49 MPH Bonneville ID Dept of Highways
RWIS ITD99 Kettle Butte US-20.
&&
CMLocal storm report, Aug 22, 6:07 PM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
707 PM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tstm Wnd Gst 14 NE Atomic City 43.55N 112.59W
08/22/2024 M46 MPH Bingham ID Dept of Highways
RWIS ITD93 Telegraph Hill US-20.
&&
CMSpecial weather statement, Aug 22, 6:09 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Pocatello ID
709 PM MDT Thu Aug 22 2024
IDZ060-061-063-230145-
Bear Lake Valley ID-Bear River Range ID-Caribou Range ID-
709 PM MDT Thu Aug 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN AND BEAR
LAKE COUNTIES THROUGH 745 PM MDT...
At 709 PM MDT, Doppler radar was tracking a strong thunderstorm near
Garden City, or 7 miles southwest of Bear Lake Idaho Portion, moving
northeast at 30 mph.
HAZARD...Wind gusts in excess of 35 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Georgetown, Saint Charles,
Dingle, Paris, Bloomington, Bern, Minnetonka Cave, Ovid, Border
Summit, Geneva, Fish Haven, Liberty, Pegram, Geneva Summit, and
Bennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4200 11164 4247 11149 4247 11105 4200 11105
TIME...MOT...LOC 0109Z 213DEG 28KT 4200 11145
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...35 MPH
MacKayLocal storm report, Aug 22, 6:11 PM MST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
711 PM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Tstm Wnd Gst 1 WSW Poplar 43.61N 111.71W
08/22/2024 M49 MPH Bonneville ID Dept of Highways
RWIS ITD18 Ririe US-26.
&&
CM